A Caltech Library Service

Generalized sampling theorems in multiresolution subspaces

Djokovic, Igor and Vaidyanathan, P. P. (1997) Generalized sampling theorems in multiresolution subspaces. IEEE Transactions on Signal Processing, 45 (3). pp. 583-599. ISSN 1053-587X. doi:10.1109/78.558473.

See Usage Policy.


Use this Persistent URL to link to this item:


It is well known that under very mild conditions on the scaling function, multiresolution subspaces are reproducing kernel Hilbert spaces (RKHSs). This allows for the development of a sampling theory. In this paper, we extend the existing sampling theory for wavelet subspaces in several directions. We consider periodically nonuniform sampling, sampling of a function and its derivatives, oversampling, multiband sampling, and reconstruction from local averages. All these problems are treated in a unified way using the perfect reconstruction (PR) filter bank theory. We give conditions for stable reconstructions in each of these cases. Sampling theorems developed in the past do not allow the scaling function and the synthesizing function to be both compactly supported, except in trivial cases. This restriction no longer applies for the generalizations we study here, due to the existence of FIR PR banks. In fact, with nonuniform sampling, oversampling, and reconstruction from local averages, we can guarantee compactly supported synthesizing functions. Moreover, local averaging schemes have additional nice properties (robustness to the input noise and compression capabilities). We also show that some of the proposed methods can be used for efficient computation of inner products in multiresolution analysis. After this, we extend the sampling theory to random processes. We require autocorrelation functions to belong to some subspace related to wavelet subspaces. It turns out that we cannot recover random processes themselves (unless they are bandlimited) but only their power spectral density functions. We consider both uniform and nonuniform sampling.

Item Type:Article
Related URLs:
URLURL TypeDescription
Vaidyanathan, P. P.0000-0003-3003-7042
Additional Information:© Copyright 1997 IEEE. Reprinted with permission. Manuscript received August 3, 1994; revised July 30, 1996. This work was supported by the National Science Foundation Grant MIP 9215785, and funds from Tektronix, Inc. The associate editor coordinating the review of this paper and approving it for publication was Prof. Roberto H. Bamberger.
Subject Keywords:FIR filters; Hilbert spaces; band-pass filters; correlation methods; filtering theory; random processes; signal reconstruction; signal sampling; wavelet transforms
Issue or Number:3
Record Number:CaltechAUTHORS:DJOieeetsp97
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3085
Deposited By: Archive Administrator
Deposited On:15 May 2006
Last Modified:08 Nov 2021 19:53

Repository Staff Only: item control page